One of the most popular beta blockers being prescribed these days is carvedilol (Coreg). Even though this class of medication is no longer perceived by most cardiology experts as appropriate first-line treatment for high blood pressure, many prescribers still think this is good practice. We won’t dabble our toes in that debate for this post. You can read more about this beta blocker controversy in our book, Best Choices from The People’s Pharmacy.
What you will discover here, however, is that a lot of people have complained about some formulations of generic Coreg. Below are just a few stories we have received:
“I have been taking 25 mg of Coreg twice daily for nearly 4 years (for congestive heart failure and high blood pressure)
“Recently, my pharmacy mail order service substituted the generic form, carvedilol, in lieu of the brand-name medication. While initially pleased at the lower cost, after four or five days of feeling fatigued and having an elevated blood pressure (an increase of 25-35/15-25 mmHg) it dawned on me that perhaps the change was a consequence of using the generic version.
“I had a few of the brand name Coreg left and began taking those; after a day or two, my symptoms improved and the blood pressure returned to its usual level. A week later, I tried the generic again, and as before, the results were the same (an elevated BP and fatigue).”
“My wife has been taking Coreg (25 mg) for 10 years and doing well. Last week she was advised that a generic version of the drug was available. At the advice of the pharmacist who insisted that the ingredients were the same since FDA approval…Yada, Yada Yada, she went for the generic.
“Within 5 days, her blood pressure went from a 10-year average of 135/80 to 155/96, she had sore throat, pains in extremities, tiredness, feelings of irritation…(several of the side effects for carvedilol, which she had never had before).
“We went to the pharmacy and insisted on Coreg. Within 24 hours of taking name brand Carvedilol-Coreg, symptoms began to subside with a major improvement in the first day.”
“I am not sure what is going on–for 2 years I took carvedilol generic from Canada, 3.125 twice a day, supposedly made in the UK. I switched over to carvedilol from a big box U.S. discount drugstore–there were blue pills and white pills in the same container, supposedly all 3.125. Turns out they were both 3.125 AND 6.2 in the same bottle .
“I am very sensitive to beta blockers and the overdose brought on symptoms of heart failure–fluid in lungs, problems climbing stairs, heaviness in chest. After about 2 weeks I called the pharmacy and asked about the colors, since I couldn’t think of any other factor, found out the mistake, and they supplied more, supposed to be the 3.125 but I still am symptomatic, though slightly less so.
“I am now wondering if others have had problems with the generic carvedilol. The price is great, but the symptoms suck.”
“Hi. I have been on Lisinipril for going on month and half -5mgs. And I take Carvedilol 25mg twice a day. I am not sure which one is the culprit, but I already had suffered from a seasonal asthma, but now it is full blown and constantly clearing my throat and have clear phlegm. And a cough that makes people afraid.! ha. The throat clearing is pretty much constant, and the cough can randomly come up. Night is worse. My “asthma” symptoms have increased 100% and I am afraid to go anywhere without my inhaler, which doesn’t work that well anymore.
“So in reference to your post, I can relate to the breathing problems. I don’t know which one to go off of as I have been a guinea pig for quite awhile now and have tried a lot of different medicines. I would watch the Diovan for swelling as it is known to cause edema. And if anyone knows something that is similar to these 2 medicines that don’t cause breathing problems —- PLEASE let me know!! I believe the Lisinipril is taking the asthma over the top, so if someone has a similar but less invasive alternative, please let me know.”
“My Medicare Plan D company insisted they would only fill a brand name drug with a generic. The drug I have taken for over 6 years is Coreg, for blood pressure. The generic they substituted in May this year was carvedilol, made by Dr. Reddy’s LA…after 7 days of taking this drug I did not feel well and during a routine exam my GP commented on my blood pressure being elevated very high, and upon further examination found I also had arrythmia.
“He did a quick EKG and put me on a heart monitor for 24 hours. I also got an emergency prescription for the brand drug and started taking that day…by the next day my blood pressure was back to almost normal and the arrythmia was gone…and to this day, almost 2 weeks later the insurance company, RXAmerica is still fighting to not pay for this drug. I paid 100% cost of this drug and since I cannot change Plan D companies until the end of the year, I am stuck with a very expensive drug.”
“I was first given a Beta Blocker [BB] in 1987 for a new onset of HBP [high blood pressure]. Within months I developed an irritation (burning, itching, stinging, aching) in my arms that became so intense I was unable to sleep. I also experienced extreme fatigue and was switched to an ACE Inhibitor in 1990 which caused an extreme cough.
“In 1996 I was switched to a Calcium Channel Blocker and had some side effects and then a new doctor changed me back to a BB in 2010 and I began experiencing very cold hands and feet that developed into full blown Raynaud’s of the hands as well as HBP, fast & irregular pulse.
“In 2011 my next doctor tried me on several different HBP medicines but their side effects weren’t tolerable and the fast and irregular pulse persisted so in early 2012 she put me on Carvedilol. The side effects from this drug were worse than any I had experienced before . . . nausea, gas, dizziness, fatigue, increased Raynaud’s effect, insomnia, joint pain, night sweats and my legs and feet were aching, tingling, cold, going to sleep and it felt like electrical currents running up from my feet into the legs. I had several instances of my pulse and blood pressure going so high that I had to go to the emergency room and, of course, they insisted I spend the night for observation and numerous tests.
“After a catherization, ultrasounds, and several other tests, in August of 2012 my new cardiologist decided to take me off everything and see how it went. This morning my blood pressure was 118/80 with a pulse of 76. I do still have an instance of the blood pressure and pulse spiking for about 15 minutes periodically, but then it comes right back down. I no longer am experiencing the fatigue and dizziness and nausea that was always present when on the beta blockers.
“Unfortunately, the Raynaud’s in the hands and peripheral neuropathy in the legs and feet persist although they seem to be a little better. Hopefully, time will allow them to get back to normal. These are dangerous drugs that should be prescribed with great care. . . and I have not once had a doctor that would admit that any drug he/she prescribed could cause the side effects that I’ve said I was having.”
These are just some of the stories reported on our website. Many of the side effects that have been reported above with carvedilol are indeed linked to this drug. Here is a list of common and/or serious complications associated with this beta blocker.
No one should EVER stop a beta blocker suddenly. It can cause angina or even a heart attack if it is discontinued abruptly. Please discuss any problems you might be experiencing (with a generic formulation or the brand name Coreg) with your physician and pharmacist to find the best path forward:
CARVEDILOL (COREG) SIDE EFFECTS:
• Dizziness, fatigue, unsteadiness upon standing suddenly
• Digestive upset, diarrhea, nausea,
• Slow heart rate, low blood pressure
• Shortness of breath, difficulty breathing, asthma, fluid in lungs
• Elevated blood sugar, diabetes
• Elevated cholesterol levels
• Arthritis, joint pain
• Cold hands or feet, Raynaud’s syndrome
• Weight gain, fluid retention, chest pain
• Visual changes, blurry vision
• Liver or kidney changes
• Skin rash (requires immediate medical attention!)
• Blood disorders
Please report any side effects to your doctor promptly. Share your own experience with carvedilol below. To learn more about beta blockers and other ways to control blood pressure you may find our Guide to Blood Pressure Treatment of value or to drill deeper, check out our book, Best Choices from The People’s Pharmacy.